Painkiller doses and gastrointestinal bleeding
NEWS IN BRIEF — Posted Nov. 21, 2005
People who take high doses of ibuprofen on a regular basis are three times more likely to experience gastrointestinal bleeding than are those who do not take the painkillers, according to a small study published in the November Clinical Gastroenterology and Hepatology.
Significant GI bleeding was observed as early as three days after starting an ibuprofen regimen in otherwise healthy people. "Unfortunately, people dealing with chronic pain, such as arthritis, often increase the recommended dose of their painkillers, and they should be aware that the effects on the GI tract can be serious," said lead author Richard H. Hunt, MD, professor in the Dept. of Medicine at McMaster University Health Science Centre in Ontario, Canada.
Researchers conducted a post-hoc analysis of two separate randomized studies that included 68 healthy volunteers who were given either four weeks of an ibuprofen regimen at 800 mg three times a day for 28 days, or a placebo dosage.
Those taking ibuprofen experienced blood loss ranging from about 40 mL to about 300 mL.
Note: This item originally appeared at http://www.ama-assn.org/amednews/2005/11/21/hlbf1121.htm.